Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Full continuous embeddings of toposes

Author: M. Makkai
Journal: Trans. Amer. Math. Soc. 269 (1982), 167-196
MSC: Primary 03G30; Secondary 18B15, 18B25
MathSciNet review: 637034
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Some years ago, G. Reyes and the author described a theory relating first order logic and (Grothendieck) toposes. This theory, together with standard results and methods of model theory, is applied in the present paper to give positive and negative results concerning the existence of certain kinds of embeddings of toposes. A new class, that of prime-generated toposes is introduced; this class includes M. Barr's regular epimorphism sheaf toposes as well as the so-called atomic toposes introduced by M. Barr and R. Diaconescu. The main result of the paper says that every coherent prime-generated topos can be fully and continuously embedded in a functor category. This result generalizes M. Barr's full exact embedding theorem. The proof, even when specialized to Barr's context, is essentially different from Barr's original proof. A simplified and sharpened form of Barr's proof of his theorem is also described. An example due to J. Malitz is adapted to show that a connected atomic topos may have no points at all; this shows that some coherence assumption in our main result is essential.

References [Enhancements On Off] (What's this?)

  • 1. SGA4 1. M. Artin, A. Grothendieck and J. L. Verdier, Théorie des topos et cohomologie etale des schémas, Lecture Notes in Math., vols. 269, 270, Springer-Verlag, Berlin and New York, 1972. MR 0354653 (50:7131)
  • [2] M. Barr, Exact categories, Exact Categories and Categories of Sheaves, (M. Barr, P. A. Grillet and D. H. Van Osdol), Lecture Notes in Math., vol. 236, Springer-Verlag, Berlin and New York, 1971, pp. 1-120.
  • [3] M. Barr and R. Diaconescu, Atomic toposes, J. Pure Appl. Algebra 17 (1980), 1-24. MR 560782 (81e:18013)
  • 2. CK 4. C. C. Chang and H. J. Keisler, Model theory, North-Holland, Amsterdam, 1973.
  • [5] J. Gregory, Incompleteness of a formal system for infinitary finite-quantifier formulas, J. Symbolic Logic 36 (1971), 445-455. MR 0332431 (48:10758)
  • [6] P. Johnstone, Topos theory, Academic Press, New York, 1977. MR 0470019 (57:9791)
  • [7] H. J. Keisler, Model theory of infinitary logic, North-Holland, Amsterdam, 1971. MR 0491125 (58:10395)
  • [8] D. Lascar, On the category of models of a complete theory, J. Symbolic Logic (to appear). MR 654786 (84g:03055)
  • [9] S. Mac Lane, Categories for the working mathematician, Springer-Verlag, Berlin and New York, 1971. MR 0354798 (50:7275)
  • 3. MR 10. M. Makkai and G. E. Reyes, First order categorical logic, Lecture Notes in Math., vol. 611, Springer-Verlag, Berlin and New York, 1977. MR 0505486 (58:21600)
  • [11] M. Makkai, On full embeddings. I, J. Pure Appl. Algebra 16 (1980), 183-195. MR 556159 (83g:18007)
  • [12] -, Full continuous embeddings of Grothendieck toposes, Notices Amer. Math. Soc. 26 (1979), 79T-A113.
  • [13] -, The topos of types, Logic Year 1979-80, The University of Connecticut, Lecture Notes in Math., vol. 859, Springer-Verlag, Berlin and New York, 1981, pp. 157-201. MR 619869 (82k:03103)
  • [14] J. Malitz, The Hanf number for complete $ {L_{{\omega _1}\omega }}$ sentences, The Syntax and Semantics of Infinitary Languages, Lecture Notes in Math., vol. 72, Springer-Verlag, Berlin and New York, 1968, pp. 166-181.
  • [15] M. D. Morley, Categoricity in power, Trans. Amer. Math. Soc. 114 (1965), 514-538. MR 0175782 (31:58)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03G30, 18B15, 18B25

Retrieve articles in all journals with MSC: 03G30, 18B15, 18B25

Additional Information

Keywords: Grothendieck topos, geometric morphism, functor category, full embedding, prime-generated topos, atomic topos, coherent topos, special model, exact category
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society